Colorado, 2006Blizzard and High Wind in Colorado, April 7, 2006
April 7, 2006 · NWS BOU · 5 events in 5 counties and zones
Strong winds along with some snow allowed for blizzard conditions to develop over the Palmer Divide, south of Denver. Elsewhere there was generally a mix of rain and snow but the wind remained strong.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds along with some snow allowed for blizzard conditions to develop over the Palmer Divide, south of Denver. Elsewhere there was generally a mix of rain and snow but the wind remained strong. Peak wind gusts included: 65 mph (57 kts) at Crook and 4 miles east of Haxtun, 60 mph (52 kts) at Cedar Pt. with 58 mph (50 kts) reported at Limon and 7 miles south-southwest of Karval.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 7, 3:30 AM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 7, 3:30 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
430 AM MDT FRI APR 7 2006
.SHORT TERM DISCUSSION...A HODGE PODGE OF WEATHER OCCURRING IN AND
AROUND NERN COLORADO DURING THE PRE-DAWN HOURS. DEEP CYCLONIC
CIRCULATION AROUND LOW PRESS CENTER IN S-CENTRAL NEBRASKA WRAPPING
STRONG N/NELY WINDS AND MOISTURE BACK INTO NERN CO AT THIS HOUR.
TEMPS HAVE FINALLY COOLED DOWN ENOUGH TO TURN RAIN OVER TO SNOW IN
SERN WY...WRN NE AND EXTREME NERN CO WITH MODERATE SNOW PAST HOUR AT
SYDNEY. WINDS ANOTHER ISSUE. HIGH WINDS HAVE YET TO MATERIALIZE ON
THE PLAINS. PROBABLY BECAUSE OF STRONG VERTICAL SHEAR IN WIND
PROFILE OVER THE AREA AT THE MOMENT. HOWEVER...MODEL WIND FIELDS
SHOW WINDS AT THE SFC AND ALOFT COMING INTO ALIGNMENT NEXT FEW
HOURS...SO SHOULD SEE SFC WINDS GOING MORE NLY WITH SPEEDS REACHING
HIGH WIND CRITERIA IN MANY AREAS COVERED BY THE HIGH WIND AND
BLIZZARD WARNINGS. AS FOR THE BLIZZARD WARNING...CONFIDENCE NOT AS
HIGH LARGELY BECAUSE OF THE LACK OF COLD AIR ASSOCIATED WITH THIS
STORM SYSTEM. BELIEVE MUCH OF THE SNOW THAT FALLS ON THE PLAINS NEXT
4-6 HOURS WILL MELT ON A WARM GROUND. HOWEVER...30 TO 40 MPH WINDS
AND GUSTS TO AROUND 60 MPH SHOULD BE SUFFICIENT TO BLOW AND DRIFT
EVEN THE WETTEST OF SNOW IN OPEN RURAL AREAS. NOW APPEARS EASTERN
ADAMS...EASTERN ARAPAHOE...EASTERN ELBERT AND NORTHERN LINCOLN
COUNTIES IS BEST POSITION TO SEE BLIZZARD CONDITIONS THIS MORNING.
RAIN AND SNOW NOW SHOULD CHANGE OVER TO ALL SNOW IN THESE AREAS BY
AROUND 8 AM MDT. SNOW ACCUMULATIONS ON THE PLAINS BY MIDDAY
GENERALLY LESS THAN 3 INCHES...EXCEPT IN THE ABOVE MENTIONED
COUNTIES WHERE 3 TO 5 INCHES OF WET SNOW A PRETTY GOOD BET.
IN THE MTNS...SNOWFALL CONTINUES TO INCREASE AND SPREAD SOUTH AS
MOISTURE AND STRONG WINDS WRAP BACK INTO THE STATE FROM WY. ANOTHER
3 TO 6 INCHES OF SNOW LIKELY BY AFTERNOON WITH HIGHER AMOUNTS ON
NORTH FACING SLOPES.
BY THE AFTERNOON...NAM AND GFS SHOW FCST AREA COMING UNDER DOWNWARD
QG VERTICAL MOTION AND DRYING AS THE UPR LOW PULLS AWAY. BY TONIGHT
SKIES GO CLEAR TO PARTLY CLOUDY WITH FREEZING TEMPS EXPECTED ACROSS
THE ENTIRE FORECAST AREA.
.LONG TERM DISCUSSION...UPPER LEVEL RIDGE WILL BE OVER THE CENTRAL
AND SOUTHERN ROCKIES THROUGH A GOOD PORTION OF THE FORECAST PERIOD.
THERE IS ONE EMBEDDED SHORT WAVE ON TRACK TO GRAZE COLORADO SOMETIME
MONDAY AND THEN ANOTHER POTENTIAL WEAK WAVE TUESDAY.
THE MAIN THREAT FROM THESE EMBEDDED SHORT WAVES WILL BE INCREASING
SURFACE WINDS AND FIRE DANGER ON THE PLAINS...AND JUST A SLIGHT
CHANCE OF PRECIP MAINLY IN THE MOUNTAINS. TEMPERATURES WILL BE
RETURNING TO WELL ABOVE NORMAL READINGS BY SUNDAY AS 700 MB TEMPS
PROGGED NEAR 8C. THIS COULD GET A FEW SPOTS ON THE PLAINS NEAR 80F.
SLIGHT COOLING THEN SHOWN MONDAY AND TUESDAY WITH A BIT OF COLD
ADVECTION ADVERTISED BEHIND SHORT WAVES...BUT ABOVE NORMAL
TEMPERATURES STILL EXPECTED. FARTHER OUT...SEE LITTLE HOPE FOR
SIGNIFICANT PRECIPITATION AS NEXT UPPER LOW DESTINED TO RESIDE OF
THE SOUTHERN CALIFORNIA COAST THROUGH NEXT THURSDAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...BLIZZARD WARNING FOR THE
NORTHEAST PLAINS OF COLORADO UNTIL NOON MDT TODAY...ZONES 42..
44..48..49..50 AND 51.
BLIZZARD WARNING FOR THE EAST CENTRAL PLAINS OF COLORADO UNTIL 2
PM MDT THIS AFTERNOON...ZONES 41..45 AND 46.
HIGH WIND WARNING UNTIL NOON MDT TODAY FOR CENTRAL WELD COUNTY...
ZONE 43.
HIGH WIND WARNING UNTIL 2 PM MDT THIS AFTERNOON FOR SOUTHERN
LINCOLN COUNTY...ZONE 47.
SNOW AND BLOWING SNOW ADVISORY NORTHERN MOUNTAINS UNTIL NOON
TODAY...ZONES 31..33..AND 34.
&&
BAKER/BARJENBRUCHHazardous weather outlook, Apr 6, 9:53 AM MST, 19 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1053 AM MDT THU APR 06 2006
COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1053 AM MDT THU APR 06 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
...HIGH WIND WATCH FOR PORTIONS OF THE NORTHEAST PLAINS OF COLORADO
LATE TONIGHT THROUGH EARLY FRIDAY AFTERNOON...
...SNOW AND BLOWING SNOW ADVISORY FOR THE NORTH CENTRAL MOUNTAINS
THIS AFTERNOON THROUGH EARLY FRIDAY MORNING...
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS IN THE MOUNTAINS THIS MORNING WILL INCREASE
THIS AFTERNOON. AS THE NEXT STORM WILL BRINGS STRONG WINDS TO MUCH
OF THE FORECAST AREA. WIDESPREAD SNOW AND BLOWING SNOW ARE EXPECTED
IN THE MOUNTAINS OVERNIGHT. ACCUMULATIONS SHOULD BE UP TO 8 INCHES
AT MOST. WINDS GUSTS TO 65 MPH ARE EXPECTED WITH BLOWING SNOW.
NORTHWEST TO NORTH WINDS GUSTING TO 60 ARE EXPECTED ON THE PLAINS
TONIGHT. SOME PRECIPITATION IS EXPECTED OVER THE PLAINS TONIGHT.
IT WILL LIKELY BE COLD ENOUGH FOR IT TO BE SNOW. SNOWFALL ALONG
WITH THE STRONG WINDS WILL PRODUCE BLIZZARD CONDITIONS OF THE
NORTHEAST PLAINS OF COLORADO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG NORTH WINDS WILL CONTINUE ACROSS THE NORTHEAST PLAINS OF
COLORADO THROUGH EARLY AFTERNOON FRIDAY. SUSTAINED SPEEDS OF 30 TO
45 MPH WITH GUSTS AROUND 65 MPH CAN BE EXPECTED IN AREAS EAST OF A
LINE FROM CHEYENNE WYOMING TO GREELEY...BENNETT...AND KIOWA. THE
STRONG WINDS MAY COMBINE WITH A BRIEF PERIOD OF MODERATE TO HEAVY
SNOWFALL DURING THE EARLY MORNING HOURS TO PRODUCE POSSIBLE BLIZZARD
CONDITIONS...ESPECIALLY OVER THE HIGHER ELEVATIONS FROM THE PALMER
DIVIDE EAST AND NORTHEAST TOWARD LIMON AND AKRON. THE WINDS WILL
SUBSIDE SIGNIFICANTLY LATE FRIDAY AFTERNOON AND EARLY FRIDAY EVENING.
IN THE MOUNTAINS...SNOW AND BLOWING SNOW WILL GRADUALLY DIMINISH
DURING THE LATE MORNING HOURS FRIDAY. TOTAL SNOW ACCUMULATIONS IN
THE MOUNTAINS ARE EXPECTED TO RANGE BETWEEN 6 AND 12 INCHES.
A STRONG SPRING STORM SYSTEM DEVELOPING OVER THE CENTRAL PLAINS WILL
PRODUCE THE WINDY CONDITIONS AND SNOWFALL.
RESIDENTS OF NORTHEAST COLORADO AND PERSONS PLANNING TRAVEL ACROSS
THE REGION LATE TONIGHT OR FRIDAY MORNING SHOULD STAY TUNED TO THE
NATIONAL WEATHER SERVICE FOR THE LATEST FORECASTS AND POSSIBLE
WARNINGS CONCERNING THIS SPRING STORM SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Apr 7, 4:01 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
501 AM MDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 AM NON-TSTM WND GST LIMON 39.27N 103.69W
04/07/2006 M58 MPH LINCOLN CO ASOS
0415 AM NON-TSTM WND GST 4 E HOLYOKE 40.58N 102.23W
04/07/2006 M65 MPH PHILLIPS CO TRAINED SPOTTER
MODERATE SNOW AND BLOWING SNOW WITH 1/4 MILE VISIBILITY
&&
JKBlizzard, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- April 7, 5:00 AM MST to 11:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- April 7, 5:00 AM MST to 11:00 AM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
High Wind, Logan County
- When
- April 7, 5:00 AM MST to 11:00 AM MST
- Where
- Logan County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
High Wind, Phillips County
- When
- April 7, 5:00 AM MST to 11:00 AM MST
- Where
- Phillips County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
High Wind, Se Elbert County Below 6000 Feet / South Lincoln County
- When
- April 7, 5:00 AM MST to 11:00 AM MST
- Where
- Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Tennessee, April 7, 20067 deaths · 121 injured · $69 million · F3 · 1 event
- Tornadoes in Tennessee, April 7, 20063 deaths · $600,000 · F1 · 2 events
- Tornado in Tennessee, April 7, 20067 injured · $10 million · F3 · 1 event
- Tornado in Tennessee, April 7, 2006$5.0 million · F3 · 1 event
- Tornadoes and Flooding in Georgia, April 7 to 8, 20062 injured · $11 million · F2 · 48 events
- Tornadoes and Hail in Tennessee, April 7, 20065 injured · $2.5 million · F2 · 42 events
- Tornado in Kentucky, April 7, 20064 injured · $1.4 million · F2 · 1 event
- Tornado in Tennessee, April 7, 20064 injured · $4.0 million · F1 · 1 event
- Hail and Damaging Winds in Tennessee, April 7, 20061 injured · $1.0 million · 4 in hail · 65 events
- Tornadoes in Tennessee, April 7, 2006$300,000 · F2 · 2 events
- Tornado in Kentucky, April 7, 2006$175,000 · F2 · 1 event
- Hail and Damaging Winds in West Virginia, April 7, 20063 injured · $1.3 million · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503252, 5503253, 5503254, 5503255, 5503256.